Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Grand Rapids, MI

August 28, 20204 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2020, 9:24 PM EDT for 4 counties in Michigan. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 9:24 PM EDT (01:24 UTC)
Expired
Aug 28, 2020, 10:30 PM EDT
In force
66 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Kent County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 9:43 PM EDTTSTM WND DMG3 Wnw Cedar Springs, MI6 PINE TREES PUSHED OVER. WINDS ESTIMATED TO BE 70 MPH.
Aug 28, 9:46 PM EDTTSTM WND DMG1 Nw Cedar Springs, MISEVERAL LARGE TREES PUSHED DOWN.
Aug 28, 9:46 PM EDTTSTM WND DMG3 Wnw Cedar Springs, MIABOUT TWO DOZEN TREES DOWN NEAR THE INTERSECTION OF 18 MILE AND ALGOMA. WINDS ESTIMATED TO BE 70-75 MPH. TIME ESTIMATED VIA RADAR.
Aug 28, 9:48 PM EDTHAIL 1.253 Wnw Cedar Springs, MIHALF DOLLAR SIZED HAIL REPORTED VIA SOCIAL MEDIA. TIE ESTIMATED VIA RADAR.
Aug 28, 9:49 PM EDTTSTM WND DMGCedar Springs, MIMULTIPLE TREES AND WIRES DOWN. REPORTED BY MULTIPLE MEMBER OF THE PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS53 KGRR 290124
SVRGRR
MIC081-117-121-123-290230-
/O.NEW.KGRR.SV.W.0071.200829T0124Z-200829T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
924 PM EDT Fri Aug 28 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northern Kent County in southwestern Michigan...
  Southeastern Newaygo County in west central Michigan...
  Southeastern Muskegon County in west central Michigan...
  Central Montcalm County in central Michigan...

* Until 1030 PM EDT.

* At 923 PM EDT, a severe thunderstorm was located near Grant, or 11
  miles south of Newaygo, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenville...          Stanton...             Sparta...
  Howard City...         Ravenna...             Lakeview...
  Grant...               Cedar Springs...       Sidney...
  Kent City...           Sheridan...            Sand Lake...
  Casnovia...            Pierson...             Westville...
  Gowen...               Entrican...            Turk Lake...
  Bailey...              Langston...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4346 8508 4312 8508 4317 8579 4320 8579
      4321 8581 4321 8591 4318 8591 4318 8594
      4333 8594
TIME...MOT...LOC 0123Z 268DEG 37KT 4326 8575 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

NJJ
1 follow-up statement
962 
WWUS53 KGRR 290212
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1012 PM EDT Fri Aug 28 2020

MIC121-123-290222-
/O.CAN.KGRR.SV.W.0071.000000T0000Z-200829T0230Z/
Newaygo MI-Muskegon MI-
1012 PM EDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWAYGO AND
SOUTHEASTERN MUSKEGON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
south central, central and southwestern Michigan.

LAT...LON 4339 8556 4346 8508 4312 8508 4317 8556
TIME...MOT...LOC 0212Z 281DEG 30KT 4319 8535 

$$

MIC081-117-290230-
/O.CON.KGRR.SV.W.0071.000000T0000Z-200829T0230Z/
Kent MI-Montcalm MI-
1012 PM EDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHEASTERN KENT AND CENTRAL MONTCALM COUNTIES...

At 1012 PM EDT, a severe thunderstorm was located near Greenville,
moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greenville...          Stanton...             Howard City...
Lakeview...            Cedar Springs...       Sidney...
Sheridan...            Sand Lake...           Pierson...
Langston...            Westville...           Gowen...
Entrican...            Six Lakes...           Trufant...
Turk Lake...           Coral...               Fenwick...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4339 8556 4346 8508 4312 8508 4317 8556
TIME...MOT...LOC 0212Z 281DEG 30KT 4319 8535 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:50 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 28, 7:50 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
750 PM EDT Fri Aug 28 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 324 PM EDT Fri Aug 28 2020

- Storms tonight, then a dry weekend

- Cooler

&&

.DISCUSSION...(This evening through next Friday)
Issued at 324 PM EDT Fri Aug 28 2020

-- Storms tonight, then a dry weekend --

Low pressure over northwest Wisconsin this afternoon will drag a
cold front eastward across Lower Michigan tonight. Ahead of the
front, sfc based CAPE was in the 2500 j/kg range and LI's were near -
7c. PWATs over 2 inches were also noted. Visible satellite imagery
revealed quite a bit of sunshine south of I-96. The atmosphere will
remain ripe for convective development until the front moves through
tonight. A LLJ will continue to strengthen through early evening
reaching 50 kts north of I-96, but somewhat less than that south of
I-94. We've already seen sfc wind gusts over 50kts across the
southern CWA this afternoon in thunderstorms and that seems quite
possible until the front passes. We'll continue with high pops
through the evening. The main threats are heavy rain and strong
wind.

Cooler air will flow in behind the front. H8 temps fall from 20c to
12c by Saturday morning and only climbs slightly through mid week.
We'll be looking at highs in the 70s and lows in the 50s for much of
the week. An even cooler airmass will arrive by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 750 PM EDT Fri Aug 28 2020

Scattered to numerous tstms will impact srn Lwr MI through around
06Z tonight. Vsbys may drop to IFR or lower at times as heavy
downpours occasionally impact the terminals.

Locally gusty winds greater than 30kts and large hail are also a
low threat this evening with these storms.

Later tonight and early Saturday (after the storms have ended)
expect MVFR cigs to pour in from the north behind a cold front,
with winds shifting to the northwest and increasing to 10-20 kts.

Lower cigs lifting to VFR levels then scattering out on Saturday
afternoon, although strong/gusty northwest winds of 15-25 kts
likely once deeper mixing commences.

&&

.MARINE...
Issued at 324 PM EDT Fri Aug 28 2020

Cold air flowing in behind the cold front tonight will will cause
waves to build Saturday. These higher waves will be hazardous to
both beach goers and boaters.

&&

.HYDROLOGY...
Issued at 324 PM EDT Fri Aug 28 2020

A very juicy airmass is in place with precipitable water values over
2 inches. Heavy rainfall has already fallen across portions of the
central cwa earlier this morning. Rainfall amounts of 2 to 4 inches
were noted just north of I-96. Fortunately, this was in an area that
was very dry. A cold front just moving through Western Wisconsin
will track across southwest Lower Michigan this evening triggering
another round of storms. Heavy rainfall will be possible resulting
in localized flooding.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Saturday through late
     Saturday night for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     LMZ844>849.

&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...Meade
HYDROLOGY...04
MARINE...04
Hazardous weather outlook, Aug 28, 4:10 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 AM EDT Fri Aug 28 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 AM EDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to potentially severe thunderstorms are possible. Heavy
rainfall could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

LMZ844>849-290815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 AM EDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible through Friday night.
Strong winds are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind and waves will be hazardous to both swimmers and boaters
Friday night through Saturday night. First in lingering showers
and storms. A Small Craft Advisory and a Beach Hazard Statement
will be in effect Friday night into Saturday night.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 28, 3:46 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     JACKSON                 42.24N 84.41W
08/28/2020                   JACKSON            MI   PUBLIC

            SEVERAL TREES AND WIRES DOWN WITHIN CITY
            LIMITS. TIME IS ESTIMATED.

&&
Local storm report, Aug 28, 5:02 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
502 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HEAVY RAIN       3 W CANNONSBURG         43.05N 85.52W
08/28/2020  M1.10 INCH       KENT               MI   NWS EMPLOYEE

&&
Local storm report, Aug 28, 5:56 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ASHLEY                  43.19N 84.48W
08/28/2020  M1.75 INCH       GRATIOT            MI   FIRE DEPT/RESCUE

            ASHLEY FIRE DEPARTMENT REPORTED HAIL THE
            SIZE OF GOLF BALLS TO CENTRAL DISPATCH. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Aug 28, 7:22 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
722 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     WHITE CLOUD             43.55N 85.77W
08/28/2020  M53 MPH          NEWAYGO            MI   PUBLIC

            RELAYED BY MEDIA.

&&
Special weather statement, Aug 28, 7:34 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
734 PM EDT Fri Aug 28 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290145-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
734 PM EDT Fri Aug 28 2020

...Thunderstorms to Expand in Coverage This Evening...

Regional radar imagery is indicating thunderstorms starting to
develop across the area. The thunderstorms will continue to develop
through 10 pm this evening, and will linger into the overnight hours.

There is a chance that some of storms could become locally strong to
severe. The main threats would be locally heavy rainfall, wind gusts
to 60 mph, and large hail over an inch in diameter. The threat for
stronger storms will be highest along and south of Interstate 96.

The thunderstorms will then gradually end from Northwest to Southeast
late this evening and overnight tonight.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:49 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa56 min
Aug 28, 9:42 PM EDTSevere Thunderstorm WarningGRRKent48 min
Aug 28, 9:44 PM EDTSevere Thunderstorm WarningGRRAllegan61 min
Aug 28, 10:13 PM EDTSevere Thunderstorm WarningGRRIonia32 min
Aug 28, 10:26 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm40 min
Aug 28, 10:46 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot44 min
Aug 28, 10:56 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton64 min
Aug 28, 11:25 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo50 min
Aug 28, 11:35 PM EDTSpecial Marine WarningGRR55 min
Aug 28, 11:47 PM EDTSevere Thunderstorm WarningGRRJackson68 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.